Share

Could pregnancy supplements worsen nausea and constipation?

You know prenatal vitamins are essential during pregnancy, but they seem to cause nausea and constipation. What should you do?

Young Parents Team
magyoungparents@sph.com.sg

Have you been taking your prenatal supplements on an empty stomach?

Doing so before food can make some women occasionally nauseous. Try popping the pills after your meals instead.

Split up the supplements to take, or choose those that suit your needs, says Dr Ann Tan, obstetrician and gynaecologist at Mount Elizabeth Hospital. 

Some mums-to-be think that prenatal vitamins are “heaty”, which is why they have constipation.

In Western medicine, the concept of “heaty” does not exist, says Dr Christopher Ng of GynaeMD Women’s and Rejuvenation Clinic at Camden Medical Centre.

Constipation is a common complaint among mums-to-be, as pregnancy hormones slow down digestion.

But it is true that prenatal vitamins can worsen the condition because of its higher iron content, Dr Ng explains.

If you’re suffering from constipation, take your prenatal vitamin on alternate days or switch to a brand with a lower iron dosage, advises Dr Ng.

Be sure to drink plenty of water, get regular exercise and include more fibre in your diet.

(Photo: 123RF.com)

Related stories:
Pregnancy supplements: what you should know
Healthier hawker dishes for pregnant mums

 

Related Articles

Latest Pregnancy & Baby Stories


x